Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 18, NWS Great Falls, MT

June 19, 2023Beaverhead County, Gallatin County, Madison County, Montana

NWS Great Falls, MT issued this high wind warning at Jun 19, 2023, 2:06 AM MDT for Beaverhead County, Gallatin County, Madison County, Montana. It took effect at Jun 19, 2023, 12:00 PM MDT. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 2023, 2:06 AM MDT (08:06 UTC)
In effect from
Jun 19, 2023, 12:00 PM MDT
Expired
Jun 19, 2023, 6:16 PM MDT
In force
6 hr
Issued by
NWS Great Falls, MT

Counties Beaverhead County, MT, Gallatin County, MT, Madison County, MT

The radar

The Great Falls radar (KTFX), 242 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:42 PM MDTNON-TSTM WND GST 574 Nne Mcallister, MTMesonet station MTNOR Norris Hill (MT DOT).
Jun 19, 2:47 PM MDTNON-TSTM WND GST 5810 Wsw Grant, MTMesonet station BRRM8 Brenner RAWS.
Jun 19, 2:57 PM MDTNON-TSTM WND GST 604 Nne Mcallister, MTMesonet station MTNOR Norris Hill (MT DOT).
Jun 19, 4:00 PM MDTNON-TSTM WND GST 576 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS75 KTFX 190806
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
206 AM MDT Mon Jun 19 2023

MTZ323-324-326-327-190915-
/O.CAN.KTFX.HW.A.0016.230619T1600Z-230620T0200Z/
Canyon Ferry Area-Missouri Headwaters-Gallatin Valley-Northwest
Beaverhead County-
Including the following locations: Chief Joseph Pass, Winston,
Wisdom, Three Forks, Toston, Big Hole Pass, Harrison, Gallatin
Gateway, Townsend, Bozeman, Dewey, Pony, Wise River, Whitehall,
and Willow Creek
206 AM MDT Mon Jun 19 2023

...HIGH WIND WATCH IS CANCELLED...

The high wind watch has been cancelled. 

$$

MTZ325-328>330-192315-
/O.UPG.KTFX.HW.A.0016.230619T1600Z-230620T0200Z/
/O.NEW.KTFX.HW.W.0018.230619T1800Z-230620T0200Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-
Including the following locations: Jeffers, Cameron, Dillon, Big
Sky, Glen, Targhee Pass, Bannack, Norris, Waterloo, Monida Pass,
West Yellowstone, Raynolds Pass, McAllister, and Ennis
206 AM MDT Mon Jun 19 2023

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains 
  and Southern Beaverhead Mountains, and Gallatin and Madison County 
  Mountains and Centennial Mountains.

* WHEN...From Noon today to 8 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Webb
2 follow-up statements
127 
WWUS75 KTFX 191918
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
118 PM MDT Mon Jun 19 2023

MTZ325-328>330-200200-
/O.CON.KTFX.HW.W.0018.000000T0000Z-230620T0200Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-
Including the following locations: Targhee Pass, Norris,
Waterloo, West Yellowstone, Bannack, Raynolds Pass, Glen, Ennis,
Monida Pass, Big Sky, Cameron, Jeffers, Dillon, and McAllister
118 PM MDT Mon Jun 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...The Madison and Beaverhead River Valleys, Ruby Mountains 
  and Southern Beaverhead Mountains, and Gallatin and Madison County 
  Mountains and Centennial Mountains.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles and those pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Pierce
411 
WWUS75 KTFX 200016
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
616 PM MDT Mon Jun 19 2023

MTZ325-328>330-200130-
/O.CAN.KTFX.HW.W.0018.000000T0000Z-230620T0200Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-Gallatin and
Madison County Mountains and Centennial Mountains-
Including the following locations: Ennis, Raynolds Pass, West
Yellowstone, Targhee Pass, Dillon, Bannack, McAllister, Big Sky,
Waterloo, Cameron, Monida Pass, Norris, Glen, and Jeffers
616 PM MDT Mon Jun 19 2023

...HIGH WIND WARNING IS CANCELLED...

The threat has ended. Although a few wind gusts around 50 mph will 
be possible early this evening, the threat for stronger wind gusts 
is over.

$$

AM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jun 18, 9:12 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 18, 9:12 PM MDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
912 PM MDT Sun Jun 18 2023

.SYNOPSIS...

In the wake of a cold front that progressed through the area
today, temperatures will be around 10 degrees below average the
next few days as the cool air remains in place. Along with the
cool air, rain is expected the next few days along with some
mountain snow above 7000 feet.

&&

.Update...

912PM MDT Issuance: Evening update has been posted, with primary
adjustment being to warm (increase) overnight lows over portions
of the Central and North Central Montana plains where windy and
gusty west winds will promote downsloping, while cooling
(decreasing) temperatures in the valleys of Southwest Montana
where some clearing and light/variable winds will lead to ideal
radiational cooling prior to sunrise on Monday. Additionally,
lowered overnight relative humidity values over the plains of
Central and North Central Montana where the boundary layer is
expected to remain well mixed leading to poor moisture recovery
overnight. The High Wind Watch for portions of Southwest Montana
remains in effect, with latest NBM probabilistic data suggesting
a 50% and 60% chance for wind gusts exceeding 48kts at Ennis and
Dillon respectively, which was another 5-10% increase from prior
runs 6 hours ago. Additionally, 12z ECMWF EFI values across
Southwest Montana have risen to between 0.7 and 0.9 (which
signifies an unusual to very unusual event based upon model
climatology), with a shifts of tails now extending from the Idaho
border to the I-90. These increasing NBM and ECMWF EFI values are
leading to increasing confidence that high winds will materialize
on Monday across portions of Southwest Montana, especially during
the afternoon hours. - Moldan

619PM MDT Issuance: Issued a High Wind Watch early this evening
for late Monday morning through early Monday evening for areas
along and south of the Interstate 90 corridor across Southwest
Montana, in addition to the Canyon Ferry Area. BUFKIT soundings
over this timeframe indicate deep mixing within unidirectional
flow through the 10000-12000ft agl layer as a 50-70kt jet streak
noses in from the southwest. This deep mixing could to lead to
momentum transfers of 45-55kts to the surface, especially in
valleys aligned from the southwest to northeast across Southwest
Montana. Additionally, NBM probabilistic trends over the past
24-36 hours for wind gusts of 48kts or higher continue to climb
approximately 5-10% with each run, with some areas along and
southeast of a Dillon to Norris Hill line supporting a 50-70%
chance of wind gusts exceeding 48kts. Finally, showers, even
weaker ones, will have the potential to mix down higher wind gusts
Monday afternoon as they lift northeast from Idaho and over
Southwest Montana given dry air in the low to mid-levels (i.e.
inverted-V soundings). - Moldan

&&

.AVIATION...

500 PM MDT Sun Jun 18 2023 (19/00Z TAF Period)

The most widespread area of rain showers, with embedded
thunderstorms, has pushed east of the Southwest through North
Central Montana terminals as of late this afternoon as a Pacific
cold front continues to advance east/southeast towards the Dakotas.
Isolated to widely scattered showers and even a few thunderstorms
have developed behind this main line of precipitation across Southwest
through North Central Montana, especially where some breaks in cloud
cover occurred early this afternoon. Expected these showers and storms
to persist through 03-06z this evening before dissipating. A brief
break in precipitation is then expected through 12-15z Monday,
thereafter showers and thunderstorms developing over Northeast Idaho
will lift northeast and across Southwest into Central Montana late
Monday morning and into the afternoon hours. Southwest to west winds
will increase across Southwest Montana from the late morning and
through the afternoon hours on Monday, with increasing chances for
mountain wave turbulence here. Periods of mountain obscuration are
expected over the next 24 hours. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 500 PM MDT Sun Jun 18 2023/

Through Tuesday... Current radar imagery and surface observations
this afternoon shows showers associated with a cold front
progressing through Central and Southwestern Montana. This cold
front is causing quite the notable drop in temperatures as it
passes, with temperatures falling from the low 70s ahead of the
front to the mid 50s behind it. Behind the front today, expect a
mostly dry afternoon, save for a few isolated rain showers that
are starting to develop thanks to some instability. Any showers
this afternoon should quickly die off after sunset as the
atmosphere destabilizes.

An upper level currently digging into the area behind the cold
front will linger across the area on Monday and Tuesday,
resulting in moist southwesterly flow aloft. This will result in
another round of rain showers and even some mountain snowfall to
the area, though any snowfall should be limited to above 7000
feet. Any snowfall that does manage to accumulate will be light
(only an inch or two), with rainfall totals Monday and Tuesday
ranging from .1 to .2 inches across the plains, with generally
around a quarter to half inch across the southwest. Ludwig

Wednesday through Saturday...The upper level low opens up
Wednesday with the bulk of the energy pulling out to the NE but a
baggy upper trough lingers across the western US in its wake
through at least next weekend. Drier conditions are expected to
develop Wednesday and Thursday with temperatures warming back to
seasonal averages by the end of the week. Longer range ensembles
are increasingly supporting a more cohesive wave developing within
the broader trough off the CA coast late this week and lifting NE
into the area late Friday and Saturday. Deeper moisture and
warmer temperatures would favor better chances for widespread
thunderstorms under this pattern late Friday and Saturday.
Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  65  41  63 /  20  30  30  30
CTB  44  63  38  62 /   0   0  10  30
HLN  41  65  42  62 /  20  60  40  50
BZN  39  71  42  58 /  40  30  50  50
WYS  35  57  33  50 /  50  50  70  50
DLN  34  65  37  55 /  20  30  40  50
HVR  44  70  45  66 /  10  20  40  20
LWT  39  67  43  57 /  20  50  60  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

High Wind Watch from Monday morning through Monday evening for
Beaverhead and Western Madison below 6000ft-Canyon Ferry Area-
Gallatin Valley-Gallatin and Madison County Mountains and
Centennial Mountains-Madison River Valley-Missouri Headwaters-
Northwest Beaverhead County-Ruby Mountains and Southern
Beaverhead Mountains.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.